Minnesota, 2025

Damaging Wind in Minnesota, August 18, 2025

August 18, 2025 · NWS FGF · 1 event in 1 county or zone

A severe thunderstorm brought severe wind gusts to northern Wilkin County in west central Minnesota during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A severe thunderstorm brought severe wind gusts to northern Wilkin County in west central Minnesota during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 18, 6:21 PM CST, 1 hour 18 minutes earlier. Its key messages:

  • Scattered thunderstorms this afternoon evening in southeast North Dakota and then patchy fog tonight for all areas.
  • Strong to severe thunderstorms are possible Thursday with strong winds and large hail as the primary threats.
Area forecast discussion, Aug 18, 6:21 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
721 PM CDT Mon Aug 18 2025

.KEY MESSAGES...

- Scattered thunderstorms this afternoon evening in southeast
  North Dakota and then patchy fog tonight for all areas.

- Strong to severe thunderstorms are possible Thursday with
  strong winds and large hail as the primary threats.

&&

.UPDATE...
Issued at 648 PM CDT Mon Aug 18 2025

Cluster of thunderstorms have recently developed near the upper
James and Sheyenne River Valleys. While there is strong
instability to feed storms, wind shear is greatly lacking. This
will promote outflow boundary to propagate away from storms.
With instability gradient to the southeast as well as upper flow
to the east, expecting storms to migrate generally east through
the remainder afternoon into early evening.

Storms have exhibited gusty winds as high as 60 mph, and will
be capable of doing so given wet microburst-type potential
reinforcing the outflow boundary. The chance for other hazards
like large hail and tornado is very low, although cannot be
ruled out should outflow and/or storm interactions occur from
newly developed storms not undercut by outflow boundaries.

&&

.DISCUSSION...
Issued at 229 PM CDT Mon Aug 18 2025

...Synopsis...

As can be seen in current regional satellite imagery lead shortwave
activity across the upper great lakes continues to bring heavy rain
to areas of IA/MN/WI this morning with the SW monsoon ongoing in
areas of AZ/NM beneath building western ridging. In between closer
to home we have present southwest flow aloft with a transition to
more zonal flow today. Hurricane Erin can also be noted to the east
of the Bahamas. As this is influenced by the subtropical Bermuda high
the current midwest shortwave activity will aid digging eastern
troughing in pulling the storm north while upper diffluence stalls
mid level flow leading to slowing in the CONUS wide flow with riding
in the central and western US dominating Tuesday and Wednesday
before giving way to progressive troughing in the northern plains
Thursday and Friday with northwest flow across the upper Great Lakes
then prevailing through the weekend leading to overall cooler
temperatures in the 60s and 70s for highs Friday and beyond.

Today/tonight...

Lingering drizzle from this morning has subsided with the stratus
making a good effort to clear once it hit 11am. Overnight
thunderstorms to the east of Bismarck have dissipated but and
evident circulation in visible imagery with 2000 MUCAPE and maybe 20-
25kts of eff shear could serve as the focus point for afternoon
initiation. As the low tracks east though the afternoon along the
leading edge of an evident shortwave some strong but likely still
sub severe storms are possible in far southeast North Dakota between
5 and 8pm. MLCAPE around 2000-2500j/kg and up to 25kts of eff shear
will support a primary convective threat of lightning in addition to
some small hail and wind gusts up to 45 mph. Beyond possible storms
tonight fog once again appears likely though coverage will depend on
just how much low level saturation can be achieved though based on
water vapor across western and central North Dakota there appears to
be no lack of moisture to work with. Capped coverage at patchy
wording but would be entirely unsurprised to see a dense fog
advisory issued both tonight and Tuesday night given a once again
similar setup.

Aside from fog chances each relatively  weather Now through the
mid week. With ridging dominating through this time we will see
seasonable temperatures of highs in the low to mid 80s through
Thursday though dewpoints in the upper 60s to low 70s likely
aided by late August evapotranspiration will make for a humid
few days.

Severe Weather Thursday?...

By Thursday afternoon progressive troughing will swing through the
Canadian Prairies with an attendant cold front draped south
across the Dakotas and Minnesota by the evening/overnight. Will
the true degree of any severe threat would be contingent upon
the timing of the this front for the primary source of forcing
as it moves through an untapped warm sector already in place
with ensembles and even longer range CAMS such as the NAM
showing 2000-3000j/kg of MLCAPE ahead of the cold front with
enough shear to support organized convection. Would currently
anticipate a more linear mode given the forcing but would still
think to maintain at least some hail risk initially should
there be a window for more discrete convection. Beyond this main
window for potentially severe storms on Thursday General
thunderstorm activity remains possible both Tuesday and
Wednesday with more quiet northwest flow behind Thursday front
through the weekend as temps drop into the 60s for highs (almost
fall like).

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 648 PM CDT Mon Aug 18 2025

Scattered thunderstorms are moving through southeast ND into
west-central MN this afternoon into early evening. This will
impact KFAR between 01-03Z. Storms will be capable of gusty
winds to 25kt in addition to lightning.

After 04Z, low stratus and fog are forecast to develop across
the region. Confidence is high enough to include these
scenarios, however, it remains unclear how thick fog will be at
each site. KBJI holds relatively highest chance for seeing dense
fog/LIFR conditions between 10-15Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...CJ
DISCUSSION...TT
AVIATION...CJ
Hazardous weather outlook, Aug 18, 1:44 PM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
244 PM CDT Mon Aug 18 2025

NDZ006-007-014-015-191945-
Towner-Cavalier-Benson-Ramsey-
244 PM CDT Mon Aug 18 2025

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a level 1 out of 5 risk for severe thunderstorms
Wednesday. The main hazards will be large hail and strong winds.
There is another chance for strong to severe storms on Thursday as
well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-024-026>030-038-
039-049-052>054-191945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
244 PM CDT Mon Aug 18 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for strong to severe storms on Thursday. The
main hazards will be large hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

In the hours before

Special weather statement, Aug 18, 6:07 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
707 PM CDT Mon Aug 18 2025

NDZ029-030-039-190030-
Steele ND-Traill ND-Cass ND-
707 PM CDT Mon Aug 18 2025

...STRONG THUNDERSTORMS WILL IMPACT CASS...SOUTHERN TRAILL AND
SOUTHEASTERN STEELE COUNTIES THROUGH 730 PM CDT...

At 707 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Portland to near Arthur to Enderlin.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Western Fargo, West Fargo, Horace, Casselton, Hillsboro, Mapleton,
and Harwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4663 9768 4678 9768 4720 9754 4746 9753
      4752 9686 4742 9687 4741 9685 4737 9686
      4733 9683 4720 9684 4719 9684 4718 9682
      4716 9682 4715 9684 4711 9682 4704 9682
      4704 9681 4701 9684 4696 9681 4663 9690
TIME...MOT...LOC 0007Z 287DEG 22KT 4752 9742 4714 9714 4664 9759

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Perroux
Special weather statement, Aug 18, 6:18 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
718 PM CDT Mon Aug 18 2025

NDZ038-049-190045-
Ransom ND-Barnes ND-
718 PM CDT Mon Aug 18 2025

...STRONG THUNDERSTORMS WILL IMPACT  THROUGH 745 PM CDT...

At 718 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Hastings to near Marion.
Movement was southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Litchville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4663 9843 4674 9844 4663 9803
TIME...MOT...LOC 0018Z 293DEG 36KT 4677 9818 4659 9826

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Perroux
Special weather statement, Aug 18, 6:26 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
726 PM CDT Mon Aug 18 2025

NDZ029-030-190100-
Steele ND-Traill ND-
726 PM CDT Mon Aug 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN TRAILL AND NORTHEASTERN
STEELE COUNTIES THROUGH 800 PM CDT...

At 726 PM CDT, Doppler radar was tracking a strong thunderstorm near
Portland, or 30 miles southwest of Grand Forks, moving southeast at 5
mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mayville, Hatton, Portland, Cummings, and Roseville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4767 9750 4767 9745 4756 9695 4738 9751
      4762 9762
TIME...MOT...LOC 0026Z 331DEG 4KT 4755 9745

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Perroux
Special weather statement, Aug 18, 6:28 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
728 PM CDT Mon Aug 18 2025

MNZ002-003-NDZ030-039-049-053-190130-
Clay MN-Norman MN-Ransom ND-Traill ND-Richland ND-Cass ND-
728 PM CDT Mon Aug 18 2025

...STRONG THUNDERSTORMS WILL IMPACT CLAY...WESTERN NORMAN...
NORTHEASTERN RANSOM...CASS...SOUTHERN TRAILL AND NORTHWESTERN
RICHLAND COUNTIES THROUGH 830 PM CDT...

At 728 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hillsboro to Harwood to Anselm. Movement
was east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fargo, Moorhead, West Fargo, Dilworth, Horace, Casselton, and Hawley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4656 9769 4704 9742 4740 9747 4757 9693
      4753 9686 4750 9685 4750 9679 4733 9644
      4682 9628 4663 9664 4663 9678 4657 9675
      4637 9711
TIME...MOT...LOC 0028Z 291DEG 35KT 4745 9713 4699 9688 4654 9747

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Perroux
Special weather statement, Aug 18, 7:05 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
805 PM CDT Mon Aug 18 2025

NDZ049-052-053-190200-
Sargent ND-Ransom ND-Richland ND-
805 PM CDT Mon Aug 18 2025

...STRONG THUNDERSTORMS WILL IMPACT RANSOM...WEST CENTRAL RICHLAND
AND SARGENT COUNTIES THROUGH 900 PM CDT...

At 805 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Venlo to near Glover. Movement was southeast at
30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lisbon, Gwinner, Milnor, Forman, Wyndmere, Cogswell, and Fort Ransom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4607 9801 4628 9801 4628 9803 4657 9803
      4658 9768 4638 9710 4620 9689 4599 9790
TIME...MOT...LOC 0105Z 306DEG 26KT 4647 9745 4629 9821

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Perroux
Special weather statement, Aug 18, 7:37 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
837 PM CDT Mon Aug 18 2025

MNZ003-029-NDZ053-190200-
Clay MN-Wilkin MN-Richland ND-
837 PM CDT Mon Aug 18 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CLAY...NORTHERN
WILKIN AND NORTHERN RICHLAND COUNTIES THROUGH 900 PM CDT...

At 837 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Comstock to near Barney. Movement was
southeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Barnesville, Abercrombie, Walcott, Mooreton, Christine, Wolverton,
and Colfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4638 9713 4663 9689 4663 9679 4672 9679
      4662 9628 4618 9690
TIME...MOT...LOC 0137Z 298DEG 31KT 4665 9663 4631 9700

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Perroux

The radar

The Fargo/Grand Forks radar (KMVX), 118 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkin

When
August 18, 7:39 PM CST to 7:44 PM CST
Where
Wilkin County, 4.49 mi ESE of Wolverton
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.560, -96.690

Wind gust measured on NDAWN site Wolverton 2E.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282431.